Statistics from Altmetric.com
Editor,—“Ecstasy” (3,4-methylenedioxymethamphetamine (MDMA)) is an amphetamine derivative classified as a class A drug under the Misuse of Drugs Act 1971. It is a recreational drug and can be bought under a variety of names (XTC, Adam, E, yellow burger, etc). The drug is a white powder and comes in coloured tablets or capsules. Usual doses are from 30 to 150 mg.
A patient is described who developed retinal haemorrhage after taking one ecstasy capsule.
A 22 year old white woman took an ecstasy capsule while sitting down in a night club. After 30 minutes she felt the effects of the ecstasy. During this time she had sat at a table and had not exerted herself, vomited, danced, or performed any valsalva manoeuvre. She developed sudden loss of the central vision in her left eye and felt unwell. She then left the club. She presented at the casualty department 2 days later. On examination her right visual acuity was 6/5 and left visual acuity was 1/60. She had no relative afferent pupillary defect. The anterior segments were normal and intraocular pressure was 15 mm Hg in the right eye and 17 mm Hg in the left eye. The right fundus was normal. The left fundus revealed a 3 disc diameter subinternal limiting membrane haemorrhage at the centre of the macula (Fig 1). There were retrohyaloid haemorrhages inferior and superonasal to the macula. General examination including cardiovascular and neurological assessment was normal, blood pressure was 120/70, and the pulse was 70 beats per minute. Intravenous fluorescein angiogram showed masking from the subinternal limiting membrane haemorrhage with no evidence of choroidal neovascularisation (Fig 2). The following blood investigations were performed: haemoglobin 13.2 g/dl, white cell count 11.0 × 109/l, platelets 329 × 109/l, erythrocyte sedimentation rate 2 mm in the first hour, antinuclear antibodies, and an autoantibody screen were negative. Fasting glucose was 3.7 mmol/l, international normalised ratio = 1.01, activated partial thromboplastin time = 0.95 and fibrin, protein S and C levels were normal. Computerised tomography scan of the brain was normal. Three months later the haemorrhages had resolved and the visual acuity was 6/9 in the left eye. There was no evidence clinically or angiographically of choroidal neovascularisation.
Ecstasy is known to cause hypertension,1 ventricular fibrillation,1 tachycardia, hyper pyrexia,2 and intracerebral haemorrhage.3 The positive chronotropic effects and hypertension are caused by stimulating noradrenaline release from sympathetic nerve endings. A sudden rise in blood pressure could have caused a retinal haemorrhage in a similar fashion to the intracerebral haemorrhage.3 Methamphetamine and cocaine are known to cause retinal haemorrhage when taken nasally.4
It is known that there is a rich supply of autonomic and vasoactive nerves in the choroid but not in the retina.5 This makes the retinal circulation vulnerable to sudden changes in the blood pressure, which may have been important in this patient.
The retinal haemorrhage in this case may have been caused by ecstasy. This suggests that any patient attending with problems from ecstasy should have a thorough ophthalmic examination and medical consultation including temperature assessment, blood pressure monitoring, and possibly overnight observation in hospital.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.